PRESENTATIONS FROM THE RETINA SOCIETY
Sterile Endophthalmitis After Intravitreal Triamcinolone
Inflammation following injections is not always a result of preservatives.
Although among some retinal physicians it has become conventional wisdom that the presence of preservatives in intravitreal triamcinolone acetonide is a key cause of endophthalmitis, a team of retinal specialists from the Wills Eye Institute of Thomas Jefferson University in Philadelphia suggested that this is not always true. They presented 2 case studies at the Retina Society meeting in Boston on noninfectious endophthalmitis following intravitreal injections of preservative-free triamcinolone acetonide. The poster, "Presumed sterile endophthalmitis following intravitreal injection of preservative-free triamcinolone acetonide" by Andrew Lam, MD, Sunir J. Garg, MD, Marc Spirn, MD, Mitchell S. Fineman, MD, Arunan Sivalingam, MD, and David H. Fischer, MD, addressed the issue of whether sterile endophthalmitis following intravitreal triamcinolone injection is a result of the preservatives normally used in the triamcinolone suspension. In both cases where patients were injected with preservative-free triamcinolone, they developed presumed noninfectious endophthalmitis despite the absence of preservatives.
The first case involved a 52-year-old man with sympathetic ophthalmia who had been treated for 2 years with intravitreal injections of triamcinolone 4 mg. He then developed a severe vitritis to 2 consecutive injections of triamcinolone. He was given a preservative-free triamcinolone injection which he tolerated well. Three days after the second such injection, the patient presented with sudden pain and a visual acuity (VA) loss from 20/200 to hand motions due to vitritis. The patient was treated with topical antibiotics, prednisolone acetate, and cycloplegic eyedrops, and his inflammation resolved within 9 days.
|Andrew Lam, MD, Sunir J. Garg, MD, Marc Spirn, MD, Mitchell S. Fineman, MD, Arunan Sivalingam, MD, and David H. Fischer, MD, all practice at Wills Eye Institute. None of the authors have any financial interests to report.|
The other study detailed the case of a 70-year-old woman who had undergone vitrectomy in her right eye and had received intravitreal triamcinolone intraoperatively. The day after surgery, she developed a 0.5-mm hypopyon. She was also treated with antibiotic and prednisolone eye drops and the inflammation resolved by day 10. The patient later developed cystoid macular edema, which was treated with an injection of preservative-free triamcinolone. Two days later, her VA had dropped from 20/70 to counting fingers, and the hypopyon had reappeared. She was again treated with antibiotic and prednisolone acetate eye drops and the inflammation resolved by day 14.
The assumption of Drs. Lam, Garg, Spirn, Fineman, Sivalingam, and Fischer prior to these occurrences was that the likely cause of sterile endophthalmitis following intravitreal triamcinolone injection was the presence of benzyl alcohol as a preservative; the 2 cases presented would seem to challenge this prevailing point of view among ophthalmologists.
PROCEEDING WITH CAUTION
"It should be noted," the authors write, "that both cases are 'presumed' cases of noninfectious endophthalmitis as we did not culture the vitreous." Their conclusion that these were cases of sterile, rather than infectious, endophthalmitis was based on the resolution of the inflammation without having to use intravitreal antibiotics. These cases, combined with recent research suggesting a possible retinal toxicity with triamcinolone, may suggest that endophthalmitis following intravitreal triamcinolone may be unrelated to the presence or absence of preservatives. RP